Too much Thyroxine?

Hello I have been on 125mcg. thyroxine for years. Have suffered hot sweats in bed even in winter. Don't feel the cold, very tired all the time, with palpitations and sometimes a racing heart. I am only just thinking it could be due to too much thyroxine and have cut down to 100mcg a day, been doing this for a week. I think I feel a little better but more tired and still throwing covers off at night. I am a new member.

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

18 Replies

oldestnewest
  • Welcome.

    Are you in the UK?

    Do you have thyroid tests every year? Do you know the results of those tests (at least the most recent ones)? Do you know that in the UK you generally have a right to know your results?

    Could very easily be that you are taking more than you need - but more information would help us to help you.

    You can put information into our profile:

    support.healthunlocked.com/...

  • Yes I am in the U K I have a test every year. They never give me the results just say they are ok. I will start to ask for the results. Thanks for your reply.

  • You can go and ask for access now (well, maybe not right this minute... given it is 22:44)

    This link is the NHS statement on the issue of access to your records:

    nhs.uk/chq/pages/1309.aspx?...

  • Why is it so important for you to see thyroid tests results, why is it not sufficient for doctors to tell you all is ok or you need thyroid meds at whatever dose is felt necessary.

    I find it quite worrying on here what some say and buy on net.

    We are all individuals and all have (if any) different health issues even allergies etc and yet people give advice which has surprised me as it is an nhs website.

    My doctor is very good and he listens and if I want to know anything he tells me, he is not a pill pusher and he cares, so I trust his diagnosis and treatment and if I don't like anything I can tell him.

  • When I first got involved in the world of thyroid, I was in a position to hear a doctor, supposedly IN CHARGE and caring for a patient with a severe thyroid issue in an emergency situation, saying words like:

    It could be because your doctor prescribed too much levothyroxine for you. Oh no! It must be too little. Umm, I'll be back in a minute...

    No - she never did get back with anything of any use whatsoever.

    I have seen doctors who have seen a TSH result rise - and so reduced the patient's levothyroxine dose! And vice versa. (Not talking about complicated cases - dead straightforward, really obvious results.)

    When I was diagnosed I was put onto 25 micrograms of levothyroxine. I had to ASK for another test and an increase to 50. I had to ASK for another test and an increase to 75. I had to ASK for an increase to 100. When the product I was taking was withdrawn from the market for failing to deliver its claimed dose, I had to inform my doctor and pharmacist because they had no idea it had happened. I had to ASK for a replacement prescription so I could get some levothyroxine tablets that delivered their full claimed dose.

    Given that, if we are lucky, we get ONE test a year, how can a doctor actually recognise when we need a dose adjustment?

    By this time, I put my own dose up to 125 myself. I found it too much. I dropped to 100 again. Too little. I alternated 100 and 125 and it felt the right dose but something was till wrong. I tried 112 every day - and that has been my dose for two, three years (something like that). I recently changed doctor and said I was doing this, she saw my test results, and was happy. She was even happy after I had told her I was getting my 12 microgram tablets from abroad (because they were not available in the UK at that time). That could have taken several years if I had simply allowed the system to meander along as it usually does.

    We are all indeed individuals with our own health issues and sensitivities, intolerances, allergies.

    Hang around for a while and you will see that people are always advised to stick to the same makes of medicine - unless there is a positive reason to change. Once you find what is best for you, stick with it. On the other hand, where people are having issues, they usually have explained to them what options they have.

    You know, in areas such as cholesterol and diabetes, the health system encourages people to know their numbers. Medics are legally obligated to seek informed consent from their patients. Just how can anyone grant informed consent if they have not been informed? Thyroid patients need to understand. We need to take responsibility so far as we are able. Half the NHS tells us this while the other half prevents us getting the information we need.

    A ludicrous number of people here have never even been told to take levothyroxine away from food. Yet that can can a considerable impact on their absorption.

    I suspect that the majority of people here are in much the same boat as me - chances of seeing the same doctor twice are minimal. How can anyone build up a relationship with their GP when that is how it works.

    Even if you do build up an excellent working relationship with your GP, how can he/she help when they are prevented from prescribing the medicines that are often required? New prescriptions for liothyronine (T3) are next to impossible to obtain and maintain.

    Finally, this NOT an NHS site. It is hosted by a private company, known as HealthUnlocked, overseen by the charity Thyroid UK, moderated by volunteer administrators and contributed to by many thousands of patients.

  • Firstly I have blood tests six monthly, for years due to other issues and I see the same doctor all the time and that is how my practice likes it, of course if it's a same day emergency you don't always have the choice.

    Since my thyroid issue my blood test are three monthly at present.

    As I have a family member in medical profession I know doctors can disagree and yes some are lax but some are brilliant, they are human and seemingly not allowed to make mistakes or have a bad day.

    I also have a friend who is a pharmacist and she has explained many things to me about drugs and her concerns when people buy them from internet and abroad. So I am informed and open minded.

    I did think this site had links with nhs but it makes sense now that it does not by what I have read on here.

    I guess we all do what we feel is best for us and I certainly follow my doctors advice because I trust him and can talk to him so maybe I am very fortunate to have such a good doctor

  • We might not have medical doctors here (actually, I suspect we have several whether or not they contribute), but we most certainly have some expertise. In some ways, we have expertise beyond many medics. I put forward this link:

    parliament.scot/parliamenta...

    Scroll down to this and expand - then read:

    Thyroid and Adrenal Testing and Treatment (PE1463)

    Dr John Midgely is a regular contributor here and a Thyroid UK advisor.

    There are some good doctors. I suspect that in the thyroid arena there are more doctors who are good people than who are good thyroid doctors.

  • Hi 1m2f, Is there any way to get thyroid hormone tests to make sure? It's rather rare to need less thyroid hormone after years of treatment and some of those symptoms could be either/or but it seems more likely you need a raise. If you could get an FT4 and FT3 test or even a reverse T3 would be very helpful.

  • Thanks, I will ask for these tests. Maybe I should go back onto the 125mcg. again

  • The half life of thyroxine is about two weeks so you may not notice anything for a few days. The reason it is difficult to tell is that your adrenal glands will compensate if there isn't enough thyroid hormone. You may get more adrenaline and that could cause the palpitations. It's hard to tell so I would follow what helvella said and get the report even if you have to say you would like another doctor to view them.

  • I strongly disagree with providing ANY reason for wanting test results. The NHS expressly states it is not necessary.

    It is disgusting for a system to make people feel as if they have to lie. No-one should be forced into that. Providing any answer, ever, leads "them" to consider it part of their power to demand a reason.

  • I totally understand, Rod, but it will probably just be the "receptionist" she speaks to and many have said they are put on the spot when asked why they want them. I want her to feel prepared and it's not a complete lie as there may be doctors on this board we don't know about:)

  • If they ask why , say because I can !

  • You will not get a Reverse T3 test in the UK - certainly not on the NHS and even a private test gets sent abroad for analysis.

  • I have experienced all you describe, I cut down to 100mg and slowly the sweating has almost gone....good days & bad days but that old thyroid has a mind of its own I fear...hope you feel better soon,

  • I am very sensitive to levo, a change of literally one 25mcg per WEEK makes a difference for me! I also seem to have to change my dose pretty frequently, which is annoying! I would also say get a copy of your blood tests results to inform any changes to your meds though.

  • How long have you been having the sweats and palpitations for? has it been the whole time,or just started recently?

  • Years, I have been hypothiroid for around 27 years now. It was due to Hashimotos. The g p just kept increasing the dose then left me on the 125mcg. I have had the night sweats for so long I can't remember.

You may also like...